Health Officials in Alaska React to Vaccine Patient’s Allergic Reaction

For many Americans the promise of a COVID-19 vaccine is the light at the end of this pandemic’s tunnel.

For months on end the United States has suffered, not only from a deadly and highly contagious disease, but also from the economic impact brought on by the need to remain socially distant from one another.

A vaccine was often touted as the only real path to “normalcy”, but that didn’t stop some on the country from expressing concerns about the safety and necessity of such an inoculation. ┬áHealth experts have been waging a PR war to convince Americans to receive a COVID-19 vaccination, but the emergence of dangerous side effects has threatened to derail that dialogue.

An Alaska healthcare worker who suffered an allergic reaction to Pfizer’s Covid-19 vaccine on Tuesday felt flushed within the first 10 minutes of receiving the vaccine, and later reported symptoms including shortness of breath and elevated heart rate, doctors said Wednesday.

The case is the first allergic reaction to the vaccine to be reported in the US, although health officials said they are expecting the occasional allergic reaction — and are prepared to treat anyone suffering from one.

State health officials don’t want anyone getting spooked by the complications, however.

“We expected that a side effect like this could occur after reports of anaphylaxis were made in England after people there received the Pfizer-BioNTech Covid-19 vaccine,” said Alaska’s Chief Medical Officer Dr. Anne Zink. “All sites that are approved to provide vaccinations in Alaska must have medications on hand to deal with an allergic reaction and that was the case in Juneau.”

Polls have shown some reluctance on the part of Americans to receive the vaccine, with less than 60% of the nation considering it just weeks ago.